Alert archive / Florida / Flash Flood Warnings in 2015

Flash Flood Warning 10, NWS Tallahassee, FL

August 1, 2015Dixie County, Taylor County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 1, 2015, 8:02 PM EDT for Dixie County, Taylor County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2015, 8:02 PM EDT (00:02 UTC)
Expired
Aug 1, 2015, 11:00 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Dixie County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 125 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WGUS52 KTAE 020002
FFWTAE
FLC029-123-020300-
/O.NEW.KTAE.FF.W.0010.150802T0002Z-150802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
802 PM EDT SAT AUG 1 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DIXIE COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHEASTERN TAYLOR COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 1100 PM EDT
    
* AT 756 PM EDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY BAND OF
  SHOWERS AND THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. 
  THREE TO FIVE INCHES OF RAIN HAVE ALREADY FALLEN SINCE 5 PM EDT...AND 
  ADDITIONAL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE THIS EVENING...WITH 
  MORE EXPECTED LATER TONIGHT. THERE HAVE ALREADY BEEN REPORTS OF FLOODING BY 
  THE PUBLIC AND LAW ENFORCEMENT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STEINHATCHEE...TENNILLE...HINES...JENA...JONESBORO AND CLARA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. AVOID DRIVING THROUGH 
FLOODED AREAS...AS THAT IS HOW MAY DEATHS OCCUR IN FLOODS. 

&&

LAT...LON 2951 8338 2952 8340 2954 8339 2954 8340
      2956 8340 2957 8339 2957 8341 2960 8341
      2960 8339 2967 8341 2968 8346 2969 8348
      2972 8349 2972 8354 2981 8338 2980 8322
      2965 8318 2950 8338

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:29 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 1, 4:29 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
429 PM EDT SAT AUG 1 2015

.Near Term [Through Tonight]...

A northeast to southwest oriented surface trough extended from near
Destin across Tallahassee to near Valdosta at 18Z, and will remain
generally stationary through tonight. A wave of low pressure is
discernible over TLH. Deep layer southwesterly flow will continue
to funnel tropical moisture into the eastern FL Big Bend south of
the boundary. It is this area that is most vulnerable for flash
flooding. Radar estimates anywhere from 7 to 11 inches of rain has
already fallen across western Dixie County since yesterday. Our CAM
guidance continues to be bullish with potential storm total
rainfall. Probabilities of 6 and 9 inches are around 60% and 40%
respectively. With increasing confidence that the heaviest rains
will occur over the eastern FL Big Bend, we will trim out a row of
counties from the northwest edge of the flash flood watch. We won't
shave it any closer than that though as PWs are quite high and
precipitation efficiency should be as well. Therefore, even areas
north of the trough could get some localized flooding.

.Short Term [Sunday Through Monday Night]...

The area will remain under the eastern edge of a mid-upper level
ridge while the stalled surface front bisecting our forecast area
from Destin to Valdosta will slowly shift eastward through the
period. Models are in good agreement that dewpoints along and
ahead of the surface front will be in the mid-upper 70s during the
daytime hours with PWs around 2-2.5" (about 30-40% above normal
during the time when annual values peak) and CAPE values that will
peak around 1500-2000 J/kg ahead of the front during the day as
well. With all of the ingredients in place, high coverage of
thunderstorms is expected along and ahead of the front, with more
isolated convection behind it. Wind shear will be quite weak with
the high pressure aloft, so storm motion will remain slow to
almost static. With lots of environmental moisture and little to
no storm movement, we expect periods of heavy rainfall will
continue in the Florida Big Bend and south central Georgia through
Sunday and therefore have extended the watch out in time for the
zones still expected to receive the most rain. By Monday night, we
expect the front to have shifted eastward enough such that the
highest chances will be mostly southeast of a line from
Apalachicola to Madison, with the highest rainfall totals expected
to be south and east of our area.

.Long Term [Tuesday Through Saturday]...

There is some model discrepancy with how quickly the stalled front
will exit our forecast area, so kept chances highest (around 40%)
along the Big Bend through Wednesday. Although the front will begin
to decay or completely exit the area by mid-week, another
disturbance to our northwest will begin to slowly sweep through the
area and increase coverage of convection beyond what we would
normally see with our late-season sea breeze. Thus, rain chances
will be high (40-50%) across the area Thursday through the weekend.
Highs will return to the low 90s and lows will stay in the mid
70s.

&&

.Aviation...
[Through 18Z Sunday] Scattered to numerous showers and thunderstorms
will occasionally reduce cigs/vsby down to MVFR or IFR with the best
chances of this happening at VLD and TLH. Overnight, another round
of IFR ceilings is now in the forecast at ABY, VLD and TLH from
roughly 08-13Z.

&&

.Marine...

As a stalled frontal system crosses the northern Gulf coast, a
tightened pressure gradient in place ahead of the front will keep
winds and seas at advisory levels through Sunday. By Sunday night,
the gradient will weaken and winds and seas will quickly return to
normal levels.

&&

.Fire Weather...

No fire weather concerns through next week.

&&

.Hydrology...

Rainfall amounts on Friday were locally heavy across
the Southeastern Florida Big Bend and across portions of
Southwestern Georgia. With the very moist air mass still in place
across far Southern Georgia and into the Florida Big Bend, a flash
flood watch remains in effect through Sunday. Model guidance
indicates the heaviest rain amounts will be across the Southeastern
Florida Big Bend, where 3 to 5 inches of rain should be common
through Sunday night.

With the bulk of the heavy rainfall expected to fall across the
Southern portion of the area, and the lower part of the river
basins, the potential for river flooding in the days ahead is low.
Only the Steinhatchee River is anticipated to reach flood stage at
this time based on the latest QPF forecasts. The Suwannee at Fowlers
Bluff will reach action stage due to heavy rainfall and above normal
tides.

With the flash flood watch in effect, the primary concern will be
flooding in slow drainage areas, as rainfall rates should easily
exceed 3-4 in/hr with many of the storms through Sunday.

&&

.Climate...

The average temperature at Tallahassee International Airport in July
was 85.4 degrees. That makes this July the hottest month on record
at the TLH location. In Apalachicola, the average temperature was
also 85.4 degrees making it the hottest month on record at that
location as well.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  93  75  95  74 /  50  40  50  40  20
Panama City   77  90  77  90  78 /  50  30  30  40  30
Dothan        74  95  74  96  74 /  30  20  20  20  10
Albany        74  95  74  97  74 /  40  20  10  20  10
Valdosta      74  91  74  95  74 /  60  50  30  40  20
Cross City    74  86  74  88  74 /  90  90  70  60  30
Apalachicola  78  90  77  91  77 /  70  40  50  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...FLASH FLOOD WATCH through Sunday evening FOR Coastal Dixie-
     Coastal Franklin-Coastal Gulf-Coastal Jefferson-Coastal
     Taylor-Coastal Wakulla-Inland Dixie-Inland Franklin-Inland
     Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Lafayette-Leon-Liberty-Madison.

     HIGH RIP CURRENT RISK until 10 PM EDT /9 PM CDT/ this evening
     FOR Coastal Franklin-South Walton.

GA...FLASH FLOOD WATCH through Sunday evening FOR Brooks-Lanier-
     Lowndes.

AL...NONE.

GM...SMALL CRAFT ADVISORY until 8 PM EDT Sunday FOR Coastal waters
     from Suwannee River to Keaton Beach out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM.

&&

NEAR TERM...WOOL
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...WOOL
MARINE...MOORE
FIRE WEATHER...FOURNIER
HYDROLOGY...WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:13 PM EDTRiver Flood WarningTAEDixie, Taylor7 days
Aug 1, 10:41 PM EDTFlash Flood WarningTAEDixie, Taylor3 hr
Aug 2, 1:29 AM EDTAreal Flood WarningTAEDixie, Taylor9 hr
Aug 2, 9:47 AM EDTAreal Flood WarningTAEDixie, Lafayette, Taylor12 hr
Aug 2, 10:32 AM EDTRip Current StatementTAEFranklin11 hr

Nearby

Flash Flood Warnings in Florida, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.